BoneSmart® Hip / Knee Replacement Forum
Knee Replacement & Hip Replacement
Patient Advocacy & Online Community
  1. PLEASE NOTE THAT ONE RECOVERY THREAD ONLY IS PREFERRED. PLEASE DON'T START ADDITIONAL THREADS ABOUT YOUR RECOVERY.

Which OTC anti inflammatory is best??

Discussion in 'Knee Replacement Recovery Area' started by ljm, Aug 12, 2012.

Thread Status:
Not open for further replies.
  1. ljm

    ljm Junior Member

    Member Since:
    Aug 7, 2012
    Age:
    61
    Messages:
    92
    Gender:
    Female
    What do you think is best for inflammation from knee surgery?
    Naproxen (Aleve)
    Ibuprofen (Advil)
    Aspirin
    I can't figure it out. The Dr. says to try them all and see what works best for me. I can't see the difference. Has anyone been able to tell which works best? How about for pain as well?
     
  2. bottomshollow

    bottomshollow Moderator

    Member Since:
    Sep 17, 2011
    Age:
    71
    Messages:
    11,530
    Gender:
    Female
    Location:
    Eastern NC
    Country:
    United States United States
    I am now 9 months post op but still have some stiffness in both knees and occasional swelling in my left knee. I take the BoneSmart cocktail which works very well for me. That's 1000mg Tylenol and 800mg ibuprofen (two 500mg Tylenol tablets and four 200mg ibuprofen tablets). You can take this up to 4 times a day maximum---but only if you are not getting either of these OTC drugs in any other medication you are taking. If you are, you have to cut back by that much on the cocktail.


    Once I stopped taking the narcotic pain meds, this is what I took 3 times a day--morning, noon, and at bedtime. I now take it twice a day--in the morning and before I go to bed. But in order to get the maximum effect early on you must take it at least 3 times a day every day for a while. You can't take a dose once in a while and expect much effect from it. Tylenol covers the pain aspect and ibuprofen the inflammation.
     
    • Like Like x 1
  3. ljm

    ljm Junior Member

    Member Since:
    Aug 7, 2012
    Age:
    61
    Messages:
    92
    Gender:
    Female
    Thanks so much for your advice.
    That sounds like a lot of meds at once. Did a doctor tell you that was OK? If so, maybe that's why I haven't had any pain relief in my recovery. I should have been taking so much more than I have. I'll ask my doctor, who I will be seeing on Thurs.
     
  4. bottomshollow

    bottomshollow Moderator

    Member Since:
    Sep 17, 2011
    Age:
    71
    Messages:
    11,530
    Gender:
    Female
    Location:
    Eastern NC
    Country:
    United States United States
    The BoneSmart cocktail is recommened by Josephine---who knows her stuff. And all this is is prescription strength---and of course you don't want to stay on it forever. And taking this is better than taking the narcotic pain meds for a long, long time if you can avoid it. I figure in another month or two I'll be done with it. And this is just part of my meds--I take a pill for blood pressure, a statin and niacin for cholesterol, a potassium pill, a time release calcium and Vitamin D pill, and a multi-vitamin pill every day. Getting old is not for wimps!
     
    • Like Like x 1
  5. Celle

    Celle Forum Advisor

    Member Since:
    Nov 19, 2011
    Age:
    73
    Messages:
    2,868
    Gender:
    Female
    Country:
    New Zealand New Zealand
    But it sure beats the alternative!

    Or, as my doctor tells me - "Getting old is great. It's just the side-effects that suck!" :yikes:
     
    • Like Like x 1
  6. Campervan

    Campervan Sr Bonesmartie

    Member Since:
    Jan 17, 2012
    Messages:
    1,449
    Gender:
    Female
    Location:
    New Zealand
    Country:
    New Zealand New Zealand
    Hi, In the early stages I took 2 x Voltaren 75SR (diclofenac slow release) which is another NSAID along with 4x1000mg paracetemol (tylenol) each day - so equivalent to the Bonesmart cocktail that Judy mentioned. Now at 8 months I take one Voltaren 25 occasionally, perhaps three times a week, and two paracetemol occasionally.
     
  7. Josephine

    Josephine Forum Admin and Mother Hen Administrator

    Member Since:
    Jun 8, 2007
    Age:
    70
    Messages:
    53,836
    Gender:
    Female
    Location:
    North East
    Country:
    United Kingdom United Kingdom
    Naproxen (Aleve), Ibuprofen (Advil) and Aspirin are all pretty much the same and their role is more as anti-inflammatories than pain killers. Reducing inflammation also reduces pain which is where they sneak into the pain med category but they are really only for mild pain. However, there are subtle differences.

    Aspirin has been around for centuries and is acknowledged as a reasonable pain killer but nowadays, it's more generally used as an anticoagulant (blood thinner). Actually all NSAIDs have this effect but aspirin has it most.
    Ibuprofen has been much vaunted and very heavily promoted as an ace pain killer which, in my opinion, is a gross distortion of the truth. A check on the leaflet in the box will show that it is recommended for mild pain. Again, its effectiveness is largely due to the anti-inflammatory action which is what reduces the pain.
    Naproxin is just another NSAID and no more or less effective in pain management than the others but it is a more effective anti-inflammatory and therefore its use as a pain killer seems more effective.
    Diclofenac actually does have a better action as a pain killer though it is still and NSAID. It is also prescription only.

    Warning - all NSAIDs are also hard on the stomach, dicliofenac being the worst.
    They should also only be taken three times a day.
     
  8. ljm

    ljm Junior Member

    Member Since:
    Aug 7, 2012
    Age:
    61
    Messages:
    92
    Gender:
    Female
    Never heard of diclofenac or paracetemol. Are the OTC or prescription meds?
     
  9. kneeper

    kneeper Forum Advisor

    Member Since:
    Dec 11, 2010
    Age:
    50
    Messages:
    6,170
    Gender:
    Female
    Location:
    United States
    diclofenac is a prescription drug--Voltaren is the brand name, I think. Paracetemol is what they call tylenol (acetaminophen) in the UK.
     
  10. MapMaker53

    MapMaker53 Member

    Member Since:
    Aug 2, 2011
    Age:
    61
    Messages:
    141
    Location:
    United States
    Now, that's what I call a smart woman.

    Actually, folks... Over a year ago (July 2011), all Tylenol manufacturers lowered their daily recommended Tylenol dosage to a maximum of 3000mg per day or risk liver damage/failure. Anyone can look that up. Seems rather dangerous and irresponsible for anyone to be following/recommending any "cocktail" drug dosages via an internet forum. Compared to liver failure, knee replacement is a walk in the park.
     
    • Like Like x 1
  11. bottomshollow

    bottomshollow Moderator

    Member Since:
    Sep 17, 2011
    Age:
    71
    Messages:
    11,530
    Gender:
    Female
    Location:
    Eastern NC
    Country:
    United States United States
    The recommended reduction came as a result of realizing that people frequently are taking other medicines which contain acetaminophen. I did say that folks needed to be aware of what was in other drugs they might be taking. Also this should be something that you will discontinue once you no longer need it. But for anyone who is worried that they might be taking too much, they can cut the Tylenol to 750mg if they are going to take it 4 times a day, but can use 1000mg if only taking it 3 times a day. If we were talking about a simple headache, I only go for one or two regular Tylenol only. But this is a different kind of pain that needs to be kept in check throughout the day and night.

    The world is full of people popping OTC drugs like they were candy---the idea that if one is good, then 10 must be 10 times as good. And drug manufactures are afraid of being sued in our litigious world---even if they fault lies with persons not following directions and doing their own thing.

    I, personally, would prefer to take no drugs at all ever! But sometimes we really don't have a choice.
     
    • Like Like x 2
  12. Phoenixx29

    Phoenixx29 Senior

    Member Since:
    Feb 28, 2012
    Messages:
    283
    Gender:
    Female
    Location:
    United Kingdom
    Country:
    United Kingdom United Kingdom
    I take naproxen as a "back up" when I'm having a bad day with my rheumatoid arthritis. It is definitely more effective as an anti-inflammatory than aspirin or ibuprofen in that respect.
     
  13. MapMaker53

    MapMaker53 Member

    Member Since:
    Aug 2, 2011
    Age:
    61
    Messages:
    141
    Location:
    United States
    I understand your point, bottomshollo, but there are other factors in play beyond just considering if other medications contain Tylenol. The manufacture recommended dosage is based on studies that are considered representative of the general population. But many people are walking around with compromised liver health that they don't even know about from other factors. My liver health is checked a number of times annually to make sure it is handling the Lipitor I am taking. Some livers can handle Lipitor while others cannot. Some livers may be more sensitive to Tylenol damage due to heredity or other medical reasons than others. I just don't think it is wise or safe for anyone to be basing their medication levels on advice provided in a forum by others who are not qualified to write prescriptions and have no knowledge of members' health factors. When you are "prescribing" drugs, you aren't just dealing with knees anymore. Those who wish to follow such advice should do so knowing the risk they are taking.
     
  14. skigirl

    skigirl Moderator

    Member Since:
    May 5, 2009
    Messages:
    5,975
    Gender:
    Female
    Location:
    Whitefish, Montana
    Country:
    United States United States
    I take the BoneSmart cocktail which works very well for me. That's 1000mg Tylenol and 800mg ibuprofen (two 500mg Tylenol tablets and four 200mg ibuprofen tablets). You can take this up to 4 times a day maximum---but only if you are not getting either of these OTC drugs in any other medication you are taking. If you are, you have to cut back by that much on the cocktail.


    As you can see, Bottomshollow replied to a question with an answer that "this worked for me". I think that is why people come to forums, to see what worked for others. LJM then replied that she would check with her doc---and I agree with you that she made a good decision. However, she will now speak with her physician with some additional information, which is why she asked in the first place.

    If you ask for advice from non medical folks-----all that they can provide is what worked for them. If you feel comfortable with that, fine----if not, then, yes, of course, check with your physician. All of us are ultimately in charge of our own health. I get advice and information from many sources, including Bonesmart. I have learned so much here about handling many aspects of my surgery and recovery from Tkrs. But---if I question anything, then I do as ljm will do and simply ask my physician. No one is telling ljm that she must do something---we are simply telling others what works for us! And frankly, that information has been invaluable to me and to many others on this forum and in probably why ljm asked us about this problem in the first place. Kelly
     
    • Like Like x 2
  15. MapMaker53

    MapMaker53 Member

    Member Since:
    Aug 2, 2011
    Age:
    61
    Messages:
    141
    Location:
    United States
    Kelly, I think you are missing my point. This "cocktail" is being presented as being safe for others. Not to pick on bottomshollow, her next statement was not referring to just herself, as in "I've taken...", but sounds like medical information coming from a forum moderator -- without knowing anything about the health of Laurie's liver.



    It is the way the information is being dispensed in this forum and contained in an official forum library as being safe practice despite not knowing a member's liver condition is what is irresponsible.
     
  16. Debbie_joints

    Debbie_joints Post-Grad

    Member Since:
    Jun 24, 2012
    Age:
    60
    Messages:
    1,845
    Gender:
    Female
    Location:
    Wisconsin
    Country:
    United States United States
    MapMaker53, I understand what you are saying. I think all of us have to be careful what we post on here and maybe just post what "we, ourselves" are doing, or what works for us. The moderators will post things but they also have a legal disclaimer in their signatures. So all of us need to speak with our OS, or primary docs. This is a forum to help with ideas and and ways to help us all cope with our surgeries. It would be very unwise of any of us to just rely on what is said in here for what to take for medicine. It will maybe help us ask questions of our OS and in the end it should be between OS and you.
     
    • Like Like x 2
  17. Josephine

    Josephine Forum Admin and Mother Hen Administrator

    Member Since:
    Jun 8, 2007
    Age:
    70
    Messages:
    53,836
    Gender:
    Female
    Location:
    North East
    Country:
    United Kingdom United Kingdom
    Calm down, MapMaker. You're getting it all out of context. The US is alone in its recommendation of 3,000mg per 24hrs as a maximum limit and that only came in within the last year. Most other countries still go along with the 4,000mgs which is perfectly safe and always has been BUT it must include any paracetamol within other preparations like cold remedies. The leaflet in the box spells this out very clearly and there is a reminder in that article pointing that out too. In the UK we expect our citizens to read this and usually they do. Since I am a practising nurse, I wouldn't put anything in the Library that would be a danger to people .
     
    • Like Like x 1
  18. kneeper

    kneeper Forum Advisor

    Member Since:
    Dec 11, 2010
    Age:
    50
    Messages:
    6,170
    Gender:
    Female
    Location:
    United States
    Before I came home from the hospital I got a nice handout showing what common medicines also had acetaminophen in them to help me be careful in my total doses. It turned out not to be an issue but I thought it was helpful info.
     
  19. MapMaker53

    MapMaker53 Member

    Member Since:
    Aug 2, 2011
    Age:
    61
    Messages:
    141
    Location:
    United States
    Every practicing nurse I know here understands the importance of familiarizing themselves with a patient's medical history and pre-existing conditions before ever recommending a course of combined maximum concentrations of multiple OTC medications - much less for an indefinite amount of time. But maybe that is just a U.S. thing.
     
  20. Josephine

    Josephine Forum Admin and Mother Hen Administrator

    Member Since:
    Jun 8, 2007
    Age:
    70
    Messages:
    53,836
    Gender:
    Female
    Location:
    North East
    Country:
    United Kingdom United Kingdom
    How patronising of you! Of course it's not 'just a US thing'! But the drugs I mention are over the counter drugs and don't come under that umbrella.

    When I first came on here, I found lots of US members were saying that Tylenol was no good and then found out they were only taking on regular tablet! That's less than half a working dose. How mad is that to be taking such a low dose frequently instead of taking a working dose less frequently?

    Incidentally, I was in a pound shop today and by the till were boxes of paracetamol and ibuprofen. You think the staff in a pound shop check people's medical record before they sell their customers these things? Of course not!

    I also checked the boxes and both had instructions clearly written there. For paracetamol (500mg tablets) it said "take two tablets up to four times a day" and underneath in block capitals "it is essential you read the leaflet within the box". On the ibuprofen box it said "take two tablets up to three times a day" and the same thing about reading the leaflet.
     
Thread Status:
Not open for further replies.

Share This Page

Open
Close X